Florida, 2003

Funnel Cloud in Florida, June 9, 2003

June 9, 2003 · NWS JAX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 9, 1:00 PM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 9, 1:00 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT MON JUN 9 2003

LATEST SURFACE ANALYSIS SHOWS VERY DIFFUSE FRONTAL BOUNDARY ALONG OR
JUST NORTH OF NORTHERN BORDER OF GA CWA. SURFACE BOUNDAY ALSO
EVIDENT ALONG GA/FL LINE WHERE A FEW STORMS ARE BEGINNING TO FIRE.
NO EVIDENCE OF SEABREEZE YET BUT STILL A POSSIBILITY LATE THIS
AFTERNOON. MAY SEE ENHANCEMENT IN STORM ACTIVITY WHEN AFOREMENTIONED
BOUNDARY INTERACTS WITH LATE SEABREEZE...MUCH AS 06Z/12Z ETA HAS
SHOWN. WILL HOLD ONTO 30 POPS FOR FLORIDA ZONES FOR THE EVENING WITH
20 POPS OVER GEORGIA.

FOR TUESDAY AND WEDNESDAY...UPPER FLOW BECOMES MORE WEST OR
NORTHWEST ALLOWING DRIER AIR TO WORK IN ALOFT. THIS WILL KEEP RAIN
CHANCES IN THE SLIGHT CHANCE AND LOW CHANCE CATEGORIES. BY
THURSDAY...LONGWAVE TROUGH DIGS INTO LOWER MISSISSIPPI VALLEY WITH
RELATIVELY WEAK SW FLOW RETURNING TO NE FLORIDA. MOISTURE SHOULD
INCREASE BEGINNING THURSDAY WITH AN INCREASE IN POPS ALONG WITH IT.
MORE OR LESS A VERY SUMMERTIME PATTERN RIGHT THROUGH THE EXTENDED.

WITH FEWER SHOWERS AND LESS CLOUD COVER...TEMPERATURES WILL BE
WARMER THE NEXT TWO DAYS DROPPING A DEGREE OR TWO BEGINNING THURSDAY.

MARINE...QUIET FORECAST FOR THE WATERS WITH BERMUDA HIGH IN CONTROL.
NO SIGNIFICANT CHANGES TO PREVIOUS FCST.

FIRE WX...NO CONCERNS.

FCSTID =   25
AMG   70  92  70  93 /  20  20  20  20
SSI   73  87  74  87 /  20  20  20  20
JAX   71  91  71  91 /  30  20  20  30
SGJ   74  86  73  89 /  30  20  20  20
GNV   71  92  70  92 /  30  30  20  30
OCF   71  92  71  92 /  30  30  20  30

.JAX...
FL...NONE.
GA...NONE.

CAMP/ZAPPE
Hazardous weather outlook, Jun 9, 11:00 AM EST, 7 hours 55 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-100000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...
MAINLY OVER NORTHEAST FLORIDA...AND CONTINUE INTO THE EVENING HOURS.
WHILE NO SEVERE STORMS ARE EXPECTED...A FEW STRONG STORMS MAY
PRODUCE WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS EACH DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP

In the hours before

Special weather statement, Jun 9, 3:03 PM EST, 3 hours 52 minutes before
FLZ024-092100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
403 PM EDT MON JUN 9 2003

A STRONG THUNDERSTORM WILL AFFECT THE YULEE AREA THROUGH 5 PM.
GUSTY WINDS UP TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN WILL
OCCUR.  MOVEMENT IS TO THE SOUTHEAST AT 15 MPH.  TAKE SHELTER IF YOU
HEAR THUNDER.

MZ
Special weather statement, Jun 9, 3:10 PM EST, 3 hours 45 minutes before
GAZ166-092115-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 PM EDT MON JUN 9 2003

A STRONG THUNDERSTORM WILL AFFECT THE ST. MARYS AREA THROUGH 5 PM.
GUSTY WINDS UP TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN WILL
OCCUR.  MOVEMENT IS TO THE SOUTHEAST AT 15 MPH...TOWARDS THE
SOUTHERN TIP OF CUMBERLAND ISLAND.  TAKE SHELTER IF YOU HEAR
THUNDER.

MZ
Special weather statement, Jun 9, 5:50 PM EST, 1 hour 5 minutes before
FLZ021-092330-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
650 PM EDT MON JUN 9 2003

A STRONG THUNDERSTORM NORTHWEST OF LIVE OAK NEAR FALMOUTH WILL PRODUCE
GUSTY WINDS UP TO 50 MPH...HEAVY RAIN...FREQUENT LIGHTNING AND
POSSIBLY SMALL HAIL.  MOVEMENT IS TO THE SOUTHEAST AT 20 MPH.  IF
YOU ARE OUTDOORS NEAR THIS STORM TAKE COVER.

MZ
Special weather statement, Jun 9, 6:08 PM EST, 47 minutes before
FLZ031-032-092345-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
708 PM EDT MON JUN 9 2003

...STRONG THUNDERSTORMS WILL IMPACT BRADFORD AND SOUTHWESTERN CLAY
COUNTIES THROUGH 745 PM...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF STARKE...OR ABOUT 8
MILES SOUTHEAST OF RAIFORD...MOVING SOUTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND STARKE...LAWTEY AND
KINGSLEY THROUGH 745 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL

The radar

The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Alachua

When
June 9, 6:55 PM EST
Where
Alachua County, Gainesville
Reported by
LAW ENFORCEMENT
Coordinates
29.675, -82.358 (the zone’s center; the record gives no point)

Sighted on NW 83rd Strret in Gainesville.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359507.